A 25-year-old male asked:
im taking antibiotics for a tooth abcess and experiencing upset stomach... should i be taking anything else like probiotics as well?
3 doctor answers • 5 doctors weighed in
Dentistry 30 years experience
Yes: Many antibiotics can be very stomach unfriendly. If you are allergic to penicillin, Clindamycin is generally regarded as the antibiotic of choice for a dental abcess.
Unfortunately Clindamycin is very very mean to the belly.
I usually tell my patients to pick up some activia yogurt along with the antibiotic. It generally helps keep the tummy rumbling to a minimum.
5.7k viewsAnswered >2 years ago
Dentistry 37 years experience
Can't hurt: Antibiotics aren't very selective in the bacteria they kill. In the gut, for one area, they can upset the natural flora balance and make your stomach hurt. If too intense, call your health care provider and let them know so they can swith to another that you can tolerate. A probiotic can help re-populate after you have run the course of the meds.
5.7k viewsReviewed >2 years ago
Dentistry 20 years experience
See below: Antibiotics kill the good bacteria leaving your body defenseless against harmful pathogens like the fast-growing candida yeast. After a course of antibiotics, this yeast can quickly come to dominate your small intestine, resulting in the illness that we know as candidiasis, or candida overgrowth.
Taking probiotics before, during and after your course of antibiotics can actually help.
4.9k viewsReviewed >2 years ago
Last updated Mar 9, 2015
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.